Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
, 11 (1), 3-6

Halothane-induced Hepatitis: A Forgotten Issue in Developing Countries: Halothane-induced Hepatitis

Affiliations

Halothane-induced Hepatitis: A Forgotten Issue in Developing Countries: Halothane-induced Hepatitis

Peiman Habibollahi et al. Hepat Mon.

Abstract

Halothane was introduced as an anesthetic in the 1950s and was considered a revolutionary agent in the field of anesthesia. Soon after, halothane-induced hepatitis became a concern, leading to the development of less toxic gases that induced a lower incidence of side effects. Two types of halothane-related hepatotoxicity have been described: type 1, or mild hepatitis, is associated with elevated transaminase levels and self-limiting symptoms, and type 2, or severe hepatotoxicity, is associated with acute fatal liver failure and is fatal in most cases. Hepatotoxicity is most likely to be immune-related, based on much evidence. Free radicals that are produced by the metabolism of halothane in the liver can modify cellular proteins and introduce neo-antigens to the immune system. Sensitization to these neo-antigens induces a more severe response after multiple exposures; most cases of type 2 hepatitis occur after repeated contact. New halogenated anesthetics such as enflurane, sevoflurane, and desflurane, are not metabolized in the liver, causing few cases of sensitization. Compared with halothane, these anesthetics are expensive. As a result, replacement of halothane with new halogenated anesthetics requires a precise cost-benefit analysis, especially in developing countries that have low health care budgets.

Keywords: Anesthetics; Halogenated; Halothane; Hepatitis.

Similar articles

See all similar articles

Cited by 13 articles

See all "Cited by" articles

References

    1. Suckling CW. Some chemical and physical factors in the development of fluothane. Br J Anaesth. 1957;29(10):466–72. - PubMed
    1. Johnstone M. The human cardiovascular response to fluothane anaesthesia. Br J Anaesth. 1956;28(9):392–410. - PubMed
    1. POSTOPERATIVE death after fluothane. Anesthesiology. 1958;19(4):562–3. - PubMed
    1. Brody GL, Sweet RB. Halothane anesthesia as a possible cause of massive hepatic necrosis. Anesthesiology. 1963;24:29–37. - PubMed
    1. Lindenbaum J, Leifer E. Hepatic necrosis associated with halothane anesthesia. N Engl J Med. 1963;268:525–30. - PubMed

LinkOut - more resources

Feedback